Kentucky, 2008

Flooding in Kentucky, March 18 to 19, 2008

March 18 to 19, 2008 · NWS ILN · 7 events in 7 counties and zones

Several waves of low pressure moved along a stationary front located through the Ohio Valley. These waves of low pressure brought an extended period of heavy rain to the region, with rainfall totals between three and six inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Several waves of low pressure moved along a stationary front located through the Ohio Valley. These waves of low pressure brought an extended period of heavy rain to the region, with rainfall totals between three and six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 18, 5:52 PM EST, 17 minutes earlier.

Area forecast discussion, Mar 18, 5:52 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
652 PM EDT TUE MAR 18 2008

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS A FRONTAL BOUNDARY WILL BE A FOCUS FOR
HEAVY RAIN ACROSS THE OHIO VALLEY OVERNIGHT INTO WEDNESDAY. THERE
WILL ALSO BE A CHANCE OF THUNDERSTORMS. DRIER AIR WILL SETTLE IN
THURSDAY...AS HIGH PRESSURE BUILDS IN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TONIGHT...THE MODELS ARE IN GENERAL AGREEMENT THAT THE AXIS OF
HEAVIEST RAIN WILL SLOWLY SHIFT NORTHWARD INTO SOUTHERN AND CENTRAL
OHIO AND INDIANA.  IN SW OHIO...KY AND SE INDIANA...RAINFALL WILL
GENERALLY BE AROUND 2 INCHES...MORE POSSIBLE IN SPOTS...WITH
SOMEWHAT LESSER AMOUNTS ELSEWHERE. OBVIOUSLY...RIVER AND AERIAL
FLOODING WILL BE A PROBLEM...AND A FLOOD WATCH IS IN EFFECT UNTIL
WEDNESDAY AFTERNOON. INSTABILITY IS LIMITED AT BEST...BUT HAVE
MAINTAINED A CHANCE OF THUNDER. LOWS WILL NOT DROP VERY MUCH FROM
CURRENT TEMPS...PARTICULARLY SOUTH OF I-70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WEDNESDAY...THE HEAVY RAIN WILL TAPER OFF IN THE AFTERNOON AS LOW
PRESSURE SLIDES OFF TO THE NE.  LOCALIZED RAINFALL AMOUNTS COULD BE
IN EXCESS OF 5 INCHES. WITH THE ALREADY SATURATED GROUND...RIVER
FLOODING WILL BE LIKELY. THERE WILL BE LITTLE IF ANY DIURNAL BUMP
TO TEMPS...FALLING IN THE AFTERNOON...AS SNOW SHOWERS WORK
IN...WITH LITTLE ACCUMULATION EXPECTED THROUGH THE EVENING.

HIGH PRESSURE WILL BUILD FOR THURSDAY WITH SEASONABLE COLD
TEMPERATURE AND PARTLY CLOUDY SKIES...MORE PREVALENT ACROSS NORTHERN
OHIO. THERE CLOUD BE SOME LIGHT SNOW PUSHING IN LATE THURSDAY NIGHT
IN NW OHIO...AS TEMPS FALL INTO THE 30S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
WITH 12Z GFS IN RELATIVELY GOOD AGREEMENT WITH THE ECMWF...LOW
PRESSURE WILL BRING THE LIKELIHOOD FOR RAIN MIXING WITH SNOW FRIDAY
AND SATURDAY. AFTER A BRIEF DRY PERIOD SATURDAY NIGHT...DISTURBANCES
TRAVELING THROUGH A NORTHWEST FLOW ALOFT WILL PROVIDE A LOW CHANCE
FOR MORE RAIN MIXING WITH SNOW SUNDAY THROUGH MONDAY. LIGHT SNOW
CHANGING TO RAIN MAY OCCUR MONDAY NIGHT AND TUESDAY WHEN ANOTHER LOW
IS PROGGED TO MOVE THROUGH THE GREAT LAKES.

GENERALLY RAISED GRIDDED MOS TEMPERATURE GUIDANCE TOWARD WARMER MEX.
WITH LACK OF STRONG WARM ADVECTION...EXPECT READINGS TO STAY BELOW
CLIMATOLOGICAL NORMALS WHICH WILL BE IN THE MID TO UPPER 50S FOR
HIGHS.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VERY MOIST SOUTHWESTERLY FLOW ALOFT TO CONTINUE OVERNIGHT INTO
WED AHD OF UPPER TROF TO THE WEST. UPPER LOW OVER TEXAS TO OPEN
UP AND LIFT NE INTO THE LOWER MS VLY BY WED MORNING AND THEN
GETTING ABSORBED INTO NRN TROF OVER THE OHIO VALLEY WED AFTN.
PRECIPITATION EFFICIENCY VALUES AROUND 1.5 INCHES TO CONTINUE
INTO WED MORNING. AXIS OF 925 MB CONVERGENCE AT NOSE OF 55KT
JET HAS BEEN THE FOCUS FOR HEAVIER RAIN ACRS THE SOUTH TODAY.
THIS AXIS OF HEAVIER RAIN SHOWING TRENDS FOR SHIFTING A LTL
NORTH THIS EVENING. NUMERICAL MODEL SOLNS SHOW THIS SLIGHT
NORTHWARD SHIFT THIS EVENING BEFORE FAVORABLE DYNAMICS SWEEP
IN FROM THE WEST LATE TNGT INTO WEDNESDAY. ELEVATED INSTBY
IS INDICATED ACRS THE SOUTH LATE TNGT. THEREFORE...A FEW
EMBEDDED TSTMS ARE NOT OUT OF THE QUESTION BUT DUE TO UNCERTAINTY
AND LIMITED COVERAGE HAVE NOT MENTIONED THUNDERSTORMS IN TAFS.
EXPECT CIGS TO LOWER INTO LIFR CATEGORY OVERNIGHT AND HOLD THRU
WED MORNING. RAIN WL LKLY BRIEFLY CHANGEOVER TO SNOW BEFORE
DIMINISHING LATE WED AFTN.

A COLD FRONT WILL PUSH THROUGH LATE TONIGHT/EARLY TOMORROW
MORNING. GRADIENT INCREASES IN THE WAKE OF THIS FRONT WITH
NW TO N WINDS OF 15 TO 25KTS EXPECTED WED AFTERNOON.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES WILL LIKELY CONTINUE INTO
WEDNESDAY EVENING. MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE
FRIDAY NIGHT AND SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ089>100.
IN...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...CONIGLIO
AVIATION...AR
Hazardous weather outlook, Mar 18, 4:09 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
509 AM EDT TUE MAR 18 2008

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-190915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
509 AM EDT TUE MAR 18 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-190915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
509 AM EDT TUE MAR 18 2008

...FLOOD WATCH IN EFFECT FROM 8 AM THIS MORNING THROUGH WEDNESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

RYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Campbell

When
March 18, 6:09 PM EST to March 19, 5:00 PM EST
Where
Campbell County, 1.04 mi SSW of Alexandria to 0.77 mi WSW of Highland Hgts
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.957, -84.390

Several roads were flooded and closed, including Dodsworth Lane at State Routes 8 and 1998, Twelvemile Road in Oneonta, and State Route 9 at Interstate 275 in Highland Heights.

Flood, Kenton

When
March 18, 8:00 PM EST to March 19, 5:00 PM EST
Where
Kenton County, 1.4 mi NNW of Covington to 0.58 mi SE of Sanfordtown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.090, -84.506

Several roads were flooded and closed. Banklick Creek was out of its banks in a few locations.

Flood, Grant

When
March 18, 11:49 PM EST to March 19, 5:00 PM EST
Where
Grant County, 1.27 mi WNW of Elliston to 0.87 mi ENE of Jericho
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.734, -84.753

Eagle and Stevens Creeks both came out of their banks in various locations across the western part of the county.

Flood, Carroll

When
March 19, 1:46 AM EST to 5:00 PM EST
Where
Carroll County, 1.62 mi ESE of Locust to 0.92 mi WSW of English
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.690, -85.223

State Route 36 was flooded and closed outside of Carrollton. Several other roads were flooded throughout the county.

Flood, Owen

When
March 19, 1:46 AM EST to 5:00 PM EST
Where
Owen County, 2.16 mi W of Wheatley to 1.18 mi WSW of Poplar Grove
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.615, -85.010

Numerous roads flooded and closed throughout the county.

Flood, Gallatin

When
March 19, 1:58 AM EST to 5:00 PM EST
Where
Gallatin County, 0.49 mi WNW of Sparta to 1.67 mi NW of Napoleon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.683, -84.909

Numerous roads were flooded throughout the county.

Flood, Pendleton

When
March 19, 10:00 AM EST to 3:00 PM EST
Where
Pendleton County, 1.04 mi WNW of Greenwood to 1.04 mi NW of Hayes
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.755, -84.398

Five bridges were flooded across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88253, 88254, 88259, 88256, 88260, 88257, 89122.